Alert archive / Montana / Flash Flood Warnings in 2011

Flash Flood Warning 3, NWS Billings, MT

May 23, 2011Stillwater County, Montana

NWS Billings, MT issued this flash flood warning at May 23, 2011, 7:21 PM MDT for Stillwater County, Montana. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 23, 2011, 7:21 PM MDT (01:21 UTC)
Expired
May 23, 2011, 10:53 PM MDT
In force
4 hr
Issued by
NWS Billings, MT
Area
Storm-based polygon
Flood severity
None

County Stillwater County, MT

The radar

The Billings radar (KBLX), 57 km from the middle of the area, began a volume at 01:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 23, 7:30 PM MDTFLASH FLOOD4 Nnw Columbus, MTPRIVATE BRIDGE WASHED OUT AND SHOP DAMAGED. WATER ROSE 6 TO 7 FEET IN MINUTES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 1.4 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2011-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2011-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1541 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

180 
WGUS55 KBYZ 240121
FFWBYZ
MTC095-240415-
/O.NEW.KBYZ.FF.W.0003.110524T0121Z-110524T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BILLINGS MT
721 PM MDT MON MAY 23 2011

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL STILLWATER COUNTY IN SOUTH CENTRAL MONTANA...
  THIS INCLUDES THE CITY OF COLUMBUS...

* UNTIL 1015 PM MDT

* AT 714 PM MDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH     
  FLOODING DUE TO DEBRIS CLOGGING UNDER A BRIDGE 5 MILES NORTH OF    
  COLUMBUS ON KEYSER CREEK. RAPID RISING WATER IS EXPECTED ALONG     
  KEYSER CREEK INCLUDING THE WEST END OF COLUMBUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 4575 10941 4575 10916 4562 10917 4562 10936

$$
4 follow-up statements
403 
WGUS75 KBYZ 240225
FFSBYZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
825 PM MDT MON MAY 23 2011

MTC095-240415-
/O.CON.KBYZ.FF.W.0003.000000T0000Z-110524T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
STILLWATER MT-
825 PM MDT MON MAY 23 2011

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM MDT FOR
CENTRAL STILLWATER COUNTY...

AT 819 PM MDT...LOCAL LAW ENFORCEMENT OFFICIALS CONTINUED TO REPORT 
FLASH FLOODING DUE TO DEBRIS CLOGGING UNDER A BRIDGE 5 MILES NORTH OF
COLUMBUS ON KEYSER CREEK. SEVERAL HOMES HAVE BEEN FLOODED IN THIS 
AREA. RAPID RISING WATER IS EXPECTED TO CONTINUE ALONG KEYSER CREEK 
INCLUDING THE WEST END OF COLUMBUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 4575 10941 4575 10916 4562 10917 4562 10936

$$
889 
WGUS75 KBYZ 240317
FFSBYZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
917 PM MDT MON MAY 23 2011

MTC095-240415-
/O.CON.KBYZ.FF.W.0003.000000T0000Z-110524T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
STILLWATER MT-
917 PM MDT MON MAY 23 2011

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM MDT FOR
CENTRAL STILLWATER COUNTY...

AT 910 PM MDT...LOCAL LAW ENFORCEMENT OFFICIALS CONTINUED TO REPORT 
FLASH FLOODING DUE TO DEBRIS CLOGGING UNDER A BRIDGE 5 MILES NORTH OF
COLUMBUS ON KEYSER CREEK. SEVERAL HOMES AND ROADS HAVE BEEN FLOODED 
IN THIS AREA. RAPID RISING WATER IS EXPECTED TO CONTINUE ALONG 
KEYSER CREEK INCLUDING THE WEST END OF COLUMBUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.


LAT...LON 4575 10941 4575 10916 4562 10917 4562 10936

$$
920 
WGUS55 KBYZ 240417
FFWBYZ
MTC095-240615-
/O.EXT.KBYZ.FF.W.0003.000000T0000Z-110524T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BILLINGS MT
1017 PM MDT MON MAY 23 2011

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  CENTRAL STILLWATER COUNTY IN SOUTH CENTRAL MONTANA...
  THIS INCLUDES THE CITY OF COLUMBUS...

* UNTIL 1215 AM MDT

* AT 1005 PM MDT...DEPARTMENT OF EMERGENCY SERVICES AND LOCAL LAW 
ENFORCEMENT OFFICIALS REPORT FLOODING ON KEYSER CREEK WITH HEAD 
WATERS NOW MOVING INTO THE WESTERN SECTIONS OF COLUMBUS.  

* RAPID RISING WATER CAN BE EXPECTED ALONG KEYSER CREEK IN THE 
COLUMBUS AREA THROUGH MIDNIGHT. RESIDENTS WHO LIVE ALONG KEYSER 
CREEK SHOULD MOVE TO HIGHER GROUND FOR THEIR SAFETY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 4575 10941 4575 10916 4562 10917 4562 10936

$$
146 
WGUS75 KBYZ 240453
FFSBYZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
1053 PM MDT MON MAY 23 2011

MTC095-240500-
/O.CAN.KBYZ.FF.W.0003.000000T0000Z-110524T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
STILLWATER MT-
1053 PM MDT MON MAY 23 2011

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL STILLWATER
COUNTY...

STILLWATER COUNTY OFFICIALS REPORT WATERS HAVE PEAKED ALONG KEYSER 
CREEK IN THE COLUMBUS AREA AND HEAD WATERS HAVE REACHED THE 
YELLOWSTONE RIVER. FLASH FLOODING IS NO LONGER EXPECTED AND WATER
LEVELS ALONG KEYSER CREEK ARE EXPECTED TO GRADUALLY LOWER THE REST 
OF THE EVENING.  

LAT...LON 4575 10941 4575 10916 4562 10917 4562 10936

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this flash flood warning went out at May 23, 3:45 PM MDT, 3 hours 36 minutes earlier.

Area forecast discussion, May 23, 3:45 PM MDT, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
345 PM MDT MON MAY 23 2011

.SHORT TERM...VALID FOR TUE AND WED...

FLOOD WATCHES AND WARNINGS CONTINUE ACROSS THE AREA. RECENTLY
RECEIVED REPORTS OF FLOODING ALONG THE LITTLE POWDER RIVER IN
SOUTHERN POWDER RIVER COUNTY AND ISSUED A FLOOD WARNING THERE.
ALSO ISSUED A FLOOD WARNING FOR THE MUSSELSHELL RIVER WHICH WAS
APPROACHING FLOOD STAGE THIS MORNING. FOR SPECIFICS ON THESE
WARNINGS PLEASE GO TO THE NWS BILLING WEB PAGE AND CLICK ON THE
AREA OF INTEREST IN THE INTERACTIVE MAP.

SCATTERED TO WIDESPREAD THUNDERSTORM ACTIVITY HAS DEVELOPED AS
EXPECTED THIS AFTERNOON OVER CENTRAL AND WESTERN ZONES. THESE
STORMS HAVE BEEN HEAVY RAIN PRODUCERS WITH UP TO 0.9 INCHES
FALLING IN HALF AN HOUR. STORMS WILL BE BOUNDARY BASED FOR THE
REST OF THE AFTERNOON AND EVENING WITH LIGHT STEERING CURRENTS
ALOFT. PRECIPITABLE WATER VALUES OF NEAR AN INCH WILL SUPPORT
HEAVY RAINFALL...AND FLOODING/FLASH FLOODING IS A DISTINCT
POSSIBILITY THROUGH TONIGHT.

A WEAK UPPER LEVEL STORM SYSTEM WILL MOVE OUT OF SOUTHERN IDAHO
AND ACROSS NORTHERN WYOMING TOMORROW INTO TOMORROW NIGHT. WITH A
VERY MOIST AND UNSTABLE ATMOSPHERE IN PLACE ACROSS THE AREA EVEN
THIS WEAK SYSTEM HAS THE POTENTIAL TO PRODUCE SIGNIFICANT
PRECIPITATION OVER WESTERN AND CENTRAL AREAS...ESSENTIALLY EAST OF
A MILES CITY TO BROADUS LINE. GULF MOISTURE WILL BE ADVECTED INTO
THE AREA ON EASTERLY SFC-H7 WINDS...WHICH WILL UPSLOPE INTO AREA
FOOTHILLS LOCATIONS ENHANCING PRECIPITATION THERE. QPF VARIES FROM
MODEL TO MODEL BUT HPC GUIDANCE SEEMS REASONABLE WITH WIDESPREAD 1
TO 2 INCH AMOUNTS. LOCALLY MUCH HEAVIER ACCUMULATIONS ARE POSSIBLE
THOUGH DUE TO THUNDERSTORM PRECIPITATION TONIGHT. IN
ADDITION...SNOW LEVELS WILL BE QUITE HIGH WITH THIS SYSTEM...SO
RAIN IS EXPECTED IN THE MOUNTAINS ON TOP OF A DEEP SNOWPACK. THIS
WATER WILL QUICKLY RUN OFF OF AREA MOUNTAINS PRESENTING AN
INCREASED FLOOD THREAT FOR FOOTHILLS LOCATIONS.

TEMPERATURES WILL BE A BIT COOLER TUESDAY AND WEDNESDAY WITH
EASTERLY FLOW...CLOUDS AND PRECIPITATION KEEPING HIGHS IN THE
UPPER 50S TO LOWER 60S. OVERNIGHT LOWS WILL HOVER IN THE 40S TO
AROUND 50.

BOTTOM LINE FOR THE SHORT TERM FORECAST IS THAT FLOOD/FLASH FLOOD
POTENTIAL IS HIGH THROUGH WEDNESDAY. PERSONS IN LOW LYING OR FLOOD
PRONE LOCATIONS SHOULD BE PREPARED TO MOVE TO HIGHER GROUND
QUICKLY IF WATER RISES. IN AREAS ALREADY FLOODED...IMPROVEMENT
WILL BE SLOW THROUGH MID WEEK.  CHAMBERS

.LONG TERM...VALID FOR THU...FRI...SAT...SUN...MON...

UNSETTLED WEATHER PATTERN WILL CONTINUE THROUGH THE EXTENDED
PERIOD WITH A NEGATIVELY TILTED SYSTEM THURSDAY INTO FRIDAY
BRINGING A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS...WITH SOME
POSSIBLY STRONG. ANOTHER STRONGER SYSTEM MOVES INTO THE AREA FOR
THE END OF THE WEEKEND INTO EARLY NEXT WEEK AND HAVE ALREADY BEGUN
TO INCREASE POPS FOR THIS. MAIN CONCERN IS WITH FLOODING POTENTIAL
AND WITH THESE SYSTEMS MOVING THROUGH AND A GOOD AMOUNT OF
ATMOSPHERIC MOISTURE IN PLACE AREAS OF HEAVY RAIN ARE A
POSSIBILITY WHICH WILL KEEP FLOOD THREATS GOING ACROSS THE AREA
THROUGH THE AT LEAST THE END OF THE WEEKEND. TEMPERATURES WILL BE
A BIT BELOW AVERAGE THROUGH THE EXTENDED WITH MOST HIGHS IN THE
60S.

&&

.AVIATION...

SHOWER AND THUNDERSTORM COVERAGE WILL INCREASE THIS AFTERNOON WITH
WIDESPREAD COVERAGE EXPECTED INTO THIS EVENING WEST OF ROSEBUD
COUNTY. LOCAL IFR CONDITIONS IN HEAVY RAIN CAN BE EXPECTED NEAR
STORMS. EXPECT MVFR TO IFR CEILINGS TO DEVELOP LATE TONIGHT.
LOCAL IFR CONDITIONS IN SHOWERS AND DUE TO AREAS OF FOG ARE ALSO
POSSIBLE. MOUNTAIN OBSCURATION WILL IMPACT ALL AREA MOUNTAINS
THIS AFTERNOON THROUGH TONIGHT. CHAMBERS

&&

.PRELIMINARY POINT TEMP/POPS...

    TUE     WED     THU     FRI     SAT     SUN     MON
-----------------------------------------------------------
BIL 049/059 047/063 047/064 044/064 045/063 046/061 045/060
    78/T    75/T    25/T    73/T    23/T    35/T    42/T
LVM 044/055 040/063 044/061 037/062 040/061 038/057 037/055
    67/T    75/T    27/T    62/T    33/T    33/T    32/T
HDN 051/060 047/066 048/066 044/064 046/065 046/063 046/061
    77/T    75/T    24/T    64/T    23/T    35/T    42/T
MLS 053/061 050/065 048/067 046/061 046/064 049/063 047/061
    36/T    54/T    23/T    64/T    33/T    44/T    42/T
4BQ 051/058 049/064 046/067 045/061 044/065 047/063 046/062
    67/T    74/T    13/T    64/T    23/T    44/T    32/T
BHK 050/057 046/062 044/062 044/059 044/062 048/061 046/059
    25/T    42/T    12/T    55/T    33/T    44/T    42/T
SHR 047/056 045/063 045/066 042/060 042/064 043/061 042/059
    67/T    76/T    24/T    63/T    23/T    35/T    42/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...FLOOD WATCH IN EFFECT THROUGH LATE TUESDAY NIGHT FOR ZONES
      28>31-34-35-38>42-56>58-63>68.
WY...FLOOD WATCH IN EFFECT THROUGH LATE TUESDAY NIGHT FOR ZONES
      98-99.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, May 23, 3:30 PM MDT, 3 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
330 PM MDT MON MAY 23 2011

MTZ028>042-056>058-063>068-WYZ098-099-242130-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
330 PM MDT MON MAY 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NUMEROUS CREEKS...STREAMS AND RIVERS REMAIN FLOODED ACROSS THE
REGION RESULTING IN WATER OVER ROADWAYS AND WASHED OUT ROADS.
PEOPLE TRAVELING IN RURAL AREAS SHOULD USE EXTREME CAUTION AND
NEVER ATTEMPT TO CROSS WATER COVERED ROADS.

INCREASING SHOWERS AND THUNDERSTORMS ARE EXPECTED INTO THE
EVENING. WITH THE GROUND ALREADY SATURATED BY PREVIOUS RAINFALL AND
RIVERS AND STREAMS RUNNING HIGH ANY ADDITIONAL PRECIPITATION WILL
LIKELY EXACERBATE FLOODING ISSUES OR EVEN CAUSE FLASH FLOODING.
RESIDENTS NEAR STREAMS AND CREEKS SHOULD REMAIN ALERT AND BE
PREPARED TO MOVE TO HIGHER GROUND.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SHOWERS AND SOME THUNDERSTORMS WILL CONTINUE TUESDAY AND TUESDAY
NIGHT AND MAY EXACERBATE FLOODING ISSUES OR EVEN CAUSE FLASH
FLOODING. RESIDENTS NEAR STREAMS AND CREEKS SHOULD REMAIN ALERT
AND BE PREPARED TO MOVE TO HIGHER GROUND.

EXPECT FLOODING ISSUES TO BE SLOW TO IMPROVE ACROSS THE AREA
AS MOUNTAIN SNOW MELT AND ADDITIONAL RAINFALL KEEP WATER LEVELS
RUNNING HIGH. CHECK FOR ROAD CLOSURES WHEN TRAVELING AND USE
EXTREME CAUTION IF TRAVELING IN RURAL LOCATIONS. ROADS COVERED IN
WATER COULD BE WASHED OUT OR WEAKENED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 1:44 AM MDTFlash Flood WarningBYZBig Horn3 hr
May 24, 12:33 PM MDTAreal Flood WarningBYZStillwater, Sweet Grass69 hr
May 24, 12:43 PM MDTAreal Flood WarningBYZGolden Valley, Musselshell, Wheatland48 hr
May 24, 1:16 PM MDTAreal Flood WarningBYZYellowstone47 hr
May 24, 3:41 PM MDTSpecial Weather StatementBYZBig Horn64 min
May 24, 3:52 PM MDTFlash Flood WarningBYZBig Horn, Yellowstone3 hr
May 24, 4:45 PM MDTFlash Flood WarningBYZYellowstone3 hr

Nearby

Flash Flood Warnings in Montana, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.